From Philo, Illinois, USA:
My friend's five year old granddaughter has type 1 diabetes, diagnosed about a year ago and treated with injections three times a day. However, her blood sugars are always either off the charts (high) or below 50 mg/dl [2.8 mmol/L], and she has been having seizures really bad about three times a month. If they can't get her numbers regular, what are chances of long term effects? What are the chances of death?
I think a couple of other issues need to be addressed. First, in answer to your question, wide and dramatic fluctuations in blood glucose readings like that, certainly to the point of having seizures/convulsions are not good for normal growth and academic development. While fortunately uncommon, severe hypoglycemia can be associated with death. So I think three seizures a month is unacceptable.
I think that a couple of questions need to be answered: Has she been assessed for an underlying seizure disorder or epilepsy? What is her insulin regimen? Combinations of NPH (or Lente) with Regular or other short-acting insulin sometimes leads to insulin "peaks". Is she following her meal plan in a rigid, steady manner? Perhaps this child's diabetes team would want to consider a different regimen of insulin that offers less "peaks" and allows a bit more flexibility in meal planning. They might consider Ultralente or Lantus (insulin glargine). However, then the girl would require to receive some dose of rapid-acting insulin with most every meal. An insulin pump is also a consideration to "smooth out" glucose readings.
Please have your friends discuss this with their daughter's diabetes team. She may need a referral to a pediatric diabetes team, if she is not already followed by one.
Original posting 6 Mar 2002
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.